Category: 

What Is Alprazolam Withdrawal?

Article Details
  • Written By: Jenn Gadbois
  • Edited By: A. Joseph
  • Last Modified Date: 15 April 2019
  • Copyright Protected:
    2003-2019
    Conjecture Corporation
  • Print this Article

Alprazolam is a highly addictive prescription medication. When an individual becomes addicted to this drug and suddenly stops using it, he or she will begin to experience withdrawal symptoms. These symptoms occur because the body has developed a dependence to the drug and will require it to function. Some effects of alprazolam withdrawal can be severe, often requiring immediate medical attention.

This drug typically is prescribed for the management of anxiety and panic attacks. When alprazolam is used on a regular basis, an addiction can form in as early as a few weeks. Alprazolam users should be supervised medically when they stop using the drug. Under the supervision of a doctor, users will begin to gradually reduce the dose of the drug, which can help to lessen the severity of the alprazolam withdrawal symptoms.

When decreasing the dosage gradually, patients might be able to avoid any withdrawal symptoms. There might be some patients who experience some minor symptoms, but these will not be as severe as if the patient were to completely stop using the drug suddenly. Some of the withdrawal symptoms that can be expected when alprazolam is stopped include irritability, nervousness, insomnia, convulsions, tremors and agitation.

Ad

These symptoms are very common with most drugs that are in the benzodiazepine class. With alprazolam withdrawal, the symptoms will occur because of the many changes that transpire in the receptors of the brain. When a patient abruptly stops using the drug, these symptoms can become much more serious and can even be life threatening. Some of the serious symptoms will include hallucinations and severe depression.

These withdrawal symptoms affect users who are taking the medication as it has been prescribed by a doctor. In the case of an addiction in which the user is regularly abusing the substance, the withdrawal symptoms can be more severe. These symptoms can include shaking and trembling, decreased sense of reality, profuse sweating and increased sensitivity to touch and pain.

Individuals taking this drug and those who are addicted to the substance should be medically supervised by a doctor when they stop using the drug. This can be done by discussing stoppage with a physician and slowly reducing the amount of the drug being taken. It also can be addressed in a detoxification and treatment center for alprazolam addiction. By taking these actions, individuals can safely stop using the drug and avoid serious alprazolam withdrawal symptoms.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email